Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Risk of gastrointestinal adverse effects of dabigatran compared with warfarin among patients with atrial fibrillation: a nationwide cohort study

Research output: Contribution to journalJournal articleResearchpeer-review

Harvard

APA

CBE

MLA

Vancouver

Author

Bibtex

@article{2108ad949df446ca929616eda7fc4e68,
title = "Risk of gastrointestinal adverse effects of dabigatran compared with warfarin among patients with atrial fibrillation: a nationwide cohort study",
abstract = "AIMS: To examine the risk of gastrointestinal adverse effects associated with dabigatran use compared with warfarin among patients with atrial fibrillation (AF).METHODS AND RESULTS: Patients with AF and no history of gastrointestinal diseases initiating dabigatran or warfarin were identified from Danish nationwide registries from 22 August 2011 until 31 December 2012. Patients were classified as naive or experienced users, according to prior use of oral anticoagulant (OAC) therapy. The risk of subsequent proton pump inhibitor (PPI) use, upper dyspepsia-like diagnoses (gastroesophageal reflux, gastritis, gastric, and duodenal ulcer) and gastrointestinal bleeding requiring hospitalization, gastroscopy, and discontinuation of dabigatran and warfarin was examined by cumulative incidence rates and multivariable adjusted Cox regression models. We identified five groups: OAC-naive warfarin (n = 4534); OAC-naive dabigatran 110 mg b.i.d. (dabigatran 110) (n = 1168); OAC-naive dabigatran 150 mg b.i.d. (dabigatran 150) (n = 1844); OAC-experienced dabigatran 110 (n = 1143); and OAC-experienced dabigatran 150 (n = 1748). Compared with OAC-naive warfarin, the rate of initiating PPIs was significantly increased for OAC-naive dabigatran 110 [hazard ratio (HR), 1.24; 95% confidence interval (CI), 1.02-1.50]. Other dabigatran regimes were not associated with a higher risk of initiating PPIs, upper dyspepsia-like diagnoses, gastrointestinal bleeding, or gastroscopy. The risk of discontinuation was increased for OAC-experienced dabigatran 150 (HR, 1.13; 95% CI, 1.02-1.25), but not for the other dabigatran-treated groups, relative to OAC-naive warfarin.CONCLUSION: Dabigatran was not associated with upper dyspepsia-like diagnoses or gastrointestinal bleeding requiring hospitalization, and gastroscopy. The risk of subsequent PPI use was increased for OAC-naive dabigatran 110 mg users, and the risk of discontinuation was increased for OAC-experienced dabigatran 150 mg users.",
author = "Laila St{\ae}rk and Gislason, {Gunnar H} and Lip, {Gregory Y H} and Fosb{\o}l, {Emil L} and Hansen, {Morten Lock} and Morten Lamberts and Bonde, {Anders Nissen} and Christian Torp-Pedersen and Olesen, {Jonas Bjerring}",
note = "Published on behalf of the European Society of Cardiology. All rights reserved. {\textcopyright} The Author 2015. For permissions please email: journals.permissions@oup.com.",
year = "2015",
month = aug,
doi = "10.1093/europace/euv119",
language = "English",
volume = "17",
pages = "1215--22",
journal = "Europace",
issn = "1099-5129",
publisher = "Oxford University Press",
number = "8",

}

RIS

TY - JOUR

T1 - Risk of gastrointestinal adverse effects of dabigatran compared with warfarin among patients with atrial fibrillation

T2 - a nationwide cohort study

AU - Stærk, Laila

AU - Gislason, Gunnar H

AU - Lip, Gregory Y H

AU - Fosbøl, Emil L

AU - Hansen, Morten Lock

AU - Lamberts, Morten

AU - Bonde, Anders Nissen

AU - Torp-Pedersen, Christian

AU - Olesen, Jonas Bjerring

N1 - Published on behalf of the European Society of Cardiology. All rights reserved. © The Author 2015. For permissions please email: journals.permissions@oup.com.

PY - 2015/8

Y1 - 2015/8

N2 - AIMS: To examine the risk of gastrointestinal adverse effects associated with dabigatran use compared with warfarin among patients with atrial fibrillation (AF).METHODS AND RESULTS: Patients with AF and no history of gastrointestinal diseases initiating dabigatran or warfarin were identified from Danish nationwide registries from 22 August 2011 until 31 December 2012. Patients were classified as naive or experienced users, according to prior use of oral anticoagulant (OAC) therapy. The risk of subsequent proton pump inhibitor (PPI) use, upper dyspepsia-like diagnoses (gastroesophageal reflux, gastritis, gastric, and duodenal ulcer) and gastrointestinal bleeding requiring hospitalization, gastroscopy, and discontinuation of dabigatran and warfarin was examined by cumulative incidence rates and multivariable adjusted Cox regression models. We identified five groups: OAC-naive warfarin (n = 4534); OAC-naive dabigatran 110 mg b.i.d. (dabigatran 110) (n = 1168); OAC-naive dabigatran 150 mg b.i.d. (dabigatran 150) (n = 1844); OAC-experienced dabigatran 110 (n = 1143); and OAC-experienced dabigatran 150 (n = 1748). Compared with OAC-naive warfarin, the rate of initiating PPIs was significantly increased for OAC-naive dabigatran 110 [hazard ratio (HR), 1.24; 95% confidence interval (CI), 1.02-1.50]. Other dabigatran regimes were not associated with a higher risk of initiating PPIs, upper dyspepsia-like diagnoses, gastrointestinal bleeding, or gastroscopy. The risk of discontinuation was increased for OAC-experienced dabigatran 150 (HR, 1.13; 95% CI, 1.02-1.25), but not for the other dabigatran-treated groups, relative to OAC-naive warfarin.CONCLUSION: Dabigatran was not associated with upper dyspepsia-like diagnoses or gastrointestinal bleeding requiring hospitalization, and gastroscopy. The risk of subsequent PPI use was increased for OAC-naive dabigatran 110 mg users, and the risk of discontinuation was increased for OAC-experienced dabigatran 150 mg users.

AB - AIMS: To examine the risk of gastrointestinal adverse effects associated with dabigatran use compared with warfarin among patients with atrial fibrillation (AF).METHODS AND RESULTS: Patients with AF and no history of gastrointestinal diseases initiating dabigatran or warfarin were identified from Danish nationwide registries from 22 August 2011 until 31 December 2012. Patients were classified as naive or experienced users, according to prior use of oral anticoagulant (OAC) therapy. The risk of subsequent proton pump inhibitor (PPI) use, upper dyspepsia-like diagnoses (gastroesophageal reflux, gastritis, gastric, and duodenal ulcer) and gastrointestinal bleeding requiring hospitalization, gastroscopy, and discontinuation of dabigatran and warfarin was examined by cumulative incidence rates and multivariable adjusted Cox regression models. We identified five groups: OAC-naive warfarin (n = 4534); OAC-naive dabigatran 110 mg b.i.d. (dabigatran 110) (n = 1168); OAC-naive dabigatran 150 mg b.i.d. (dabigatran 150) (n = 1844); OAC-experienced dabigatran 110 (n = 1143); and OAC-experienced dabigatran 150 (n = 1748). Compared with OAC-naive warfarin, the rate of initiating PPIs was significantly increased for OAC-naive dabigatran 110 [hazard ratio (HR), 1.24; 95% confidence interval (CI), 1.02-1.50]. Other dabigatran regimes were not associated with a higher risk of initiating PPIs, upper dyspepsia-like diagnoses, gastrointestinal bleeding, or gastroscopy. The risk of discontinuation was increased for OAC-experienced dabigatran 150 (HR, 1.13; 95% CI, 1.02-1.25), but not for the other dabigatran-treated groups, relative to OAC-naive warfarin.CONCLUSION: Dabigatran was not associated with upper dyspepsia-like diagnoses or gastrointestinal bleeding requiring hospitalization, and gastroscopy. The risk of subsequent PPI use was increased for OAC-naive dabigatran 110 mg users, and the risk of discontinuation was increased for OAC-experienced dabigatran 150 mg users.

U2 - 10.1093/europace/euv119

DO - 10.1093/europace/euv119

M3 - Journal article

C2 - 25995392

VL - 17

SP - 1215

EP - 1222

JO - Europace

JF - Europace

SN - 1099-5129

IS - 8

ER -

ID: 45572123